Utah, 2005

Winter Weather in Utah, March 19 to 21, 2005

March 19 to 21, 2005 · NWS GJT · 3 events in 3 counties and zones

A series of disturbances moved across the area in a moist and unsettled weather pattern resulting in widespread snowfall amounts of 7 to 16 inches across the mountains of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of disturbances moved across the area in a moist and unsettled weather pattern resulting in widespread snowfall amounts of 7 to 16 inches across the mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 19, 4:18 AM MST, 9 hours 42 minutes earlier.

Area forecast discussion, Mar 19, 4:18 AM MST, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
418 AM MST SAT MAR 19 2005

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
UPPER LEVEL SHORTWAVE HAS MOVED INTO WESTERN AZ EARLY THIS MORNING.
CIRCULATION CENTER SHOWING UP NICELY ON WV IMAGERY. BOTH THE NAM
AND GFS SEEM TO SHOW THE FEATURE A LITTLE TOO FAR NORTH. THIS HAS
IMPLICATIONS FOR US SINCE A MORE SOUTHERLY TRACK WILL KEEP MOST
ACTIVITY SOUTH OF OUR BORDER. HOWEVER BOTH MODELS SHOW A VORT
CENTER MOVING OVER THE 4-CORNERS BY 00Z...WHICH WOULD SPREAD THE
CHANCE OF PCPN FARTHER NORTH. THE IR LOOP INDICATES A LOW CLOUD DECK
SPREADING INTO SOUTHWEST/SOUTH CENTRAL UT WHICH WOULD INDICATE THAT
MOISTURE WOULD MAKE ITS WAY OVER OUR SOUTHERN ZONES LATER TODAY.
HAVE ADDED VERY LOW POPS THIS MORNING ACROSS THE SOUTHERN EDGE. LOW
LEVELS STILL QUITE DRY BUT A FEW SHOWERS POSSIBLE.

MOISTURE HAS ALSO INCREASED OVER THE NORTH EARLY THIS MORNING
AS NORTHERN BRANCH ENERGY BRUSHES THE NORTHERN ZONES. IN RESPONSE
HAVE INCREASED CLOUD COVER TO MOSTLY CLOUDY ALL AREAS. PREVIOUS POP
FORECAST FOR THIS AFTERNOON STILL LOOKS REASONABLE AS THE CHANCE FOR
PCPN WILL INCREASE OVER THE SOUTH AND FAR WESTERN MOUNTAINS.

FAST MOVING SHORTWAVE TROUGH MOVES ONSHORE OVER OR/NORTHERN CA THIS
AFTERNOON THEN APPROACHES TONIGHT. AS THIS SHORTWAVE APPROACHES
PCPN WILL INCREASE AND SPREAD. INITIALLY FAVORED AREA WILL REMAIN THE
SOUTH IN GOOD SOUTHWEST FLOW AHEAD OF THE TROUGH. ALSO UPPER JET
PUSHES INTO AZ TONIGHT THEN SOUTH OF THE FORECAST AREA ON SUN
BRUSHING THE SOUTHERN BORDER. SURFACE WINDS...ESPECIALLY AT MOUNTAIN
TOP...WILL INCREASE AS A RESULT. BY SUNDAY PCPN WILL BE LIKELY
ACROSS THE ENTIRE FORECAST AREA WITH GOOD OROGRAPHICS AND TROUGH
PASSAGE IN THE AFTERNOON.

TROUGH MOVES EAST SUN NIGHT...BUT MOIST WESTERLY FLOW CONTINUES.
FAVORED AREA SHIFTS TO THE NORTH WITH BETTER MOISTURE/ENERGY THERE
AS EMBEDDED DISTURBANCES BRUSH THE AREA.

SNOW LEVEL WILL BE TRICKY AS FLOW MUCH WARMER THAN THE COOL
NORTHWEST FLOW WEVE SEEN LATELY. TEMPS WILL REMAIN MILD WITH RAIN
IN VALLEYS.

.LONG TERM (MONDAY THROUGH SATURDAY)...
SOME DISAGREEMENT SHOWING UP IN THE MIDDLE PERIODS OF THE LATEST
MEDIUM RANGE FORECAST MODELS. CONSEQUENTLY...CHOSE TO ONLY MAKE
SPARING CHANGES IN EXTENDED PERIODS AND HOPE FOR BETTER AGREEMENT IN
LATER RUNS.

MONDAY-MONDAY NIGHT: LEE CYCLOGENESIS OVER THE EASTERN PLAINS WILL
RESULT IN WRAP-AROUND MOISTURE EVENT OVER THE NORTHERN PORTION OF THE
CWFA. FAVORABLE OROGRAPHICS COMBINED WITH STEEP LAPSE RATES POINTS TO
LIKELY SNOWFALL IN THE NORTHERN AND CENTRAL MOUNTAINS DURING THE
PERIOD. DAY TIME TEMPERATURES WILL COOL IN RESPONSE TO SHOWERS AND
WEAK CAA...THOUGH OVERNIGHT LOWS WILL LIKELY BE MODERATED BY CLOUD
COVER.

TUESDAY-TUESDAY NIGHT: DGEX AND EC IN GOOD AGREEMENT AT MIDWEEK BOTH
SHOWING SHORTWAVE RIDGE OVER THE AREA. IN CONTRAST...GFS SEEMINGLY
OUT OF SYNC WITH SHORTWAVE TROF MOVING THROUGH THE AREA DURING THIS
PERIOD. HOWEVER...DESPITE DIFFERENCES APPEARS RIDGE SUFFICIENTLY
DIRTY AND LAPSE RATES REMAIN SUFFICIENTLY STEEP FOR SOME LOW POPS.
THEREFORE MADE NO SIGNIFICANT CHANGES DURING THIS PERIOD.

WEDNESDAY-SATURDAY: ODDLY...DGEX AND GFS COME AROUND TO PRETTY GOOD
AGREEMENT FOR THE LATTER PART OF THE COMING WEEK WHILE EC GOES ITS
OWN WAY. GFS AND DGEX BOTH CARRY LOW PRESSURE SYSTEM INLAND FROM
THE EASTERN PACIFIC AND MOVE THE SYSTEM ACROSS THE DESERT SOUTHWEST
FROM WEDNESDAY INTO FRIDAY. DYNAMICS NOT AT ALL IMPRESSIVE AND
OROGRAPHICS NOT MUCH OF A PLAYER DURING THIS PERIOD EITHER.
THEREFORE...WILL CONTINUE WITH IDEA OF SCATTERED SHOWERS OVER THE
HIGHER ELEVATIONS WITH LESSER CHANCES OVER THE LOWER ELEVATIONS. AS
SYSTEM MOVES EAST OF THE CONTINENTAL DIVIDE FRIDAY NIGHT FLOW WILL
SHIFT TO THE NORTHWEST THREATENING THE NORTHER MOUNTAINS WITH A
CHANCE FOR CONTINUED SNOW. TEMPERATURES WILL RUN PRETTY NEAR TO
NORMAL FOR THIS TIME OF YEAR.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

EH/NL
Hazardous weather outlook, Mar 19, 5:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST SAT MAR 19 2005

COZ001>014-017>023-UTZ022>025-027>029-201300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST SAT MAR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SNOW SHOWERS WILL DEVELOP OVER THE SOUTHERN MOUNTAINS THIS
AFTERNOON. SNOW WILL INCREASE OVER THE SOUTHERN MOUNTAINS AND
GRADUALLY SPREAD TO THE MOUNTAINS OF EASTERN UTAH TONIGHT. BY LATE
TONIGHT...HIGHER MOUNTAIN PASSES OVER THE WESTERN SAN JUAN MOUNTAINS
OF COLORADO AND THE EASTERN UINTA MOUNTAINS OF UTAH WILL BE ICY AND
SNOWPACKED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

VALLEY RAIN AND MOUNTAIN SNOW WILL BECOME WIDESPREAD ON SUNDAY...
PERSISTING THROUGH MONDAY MORNING AS A SERIES OF PACIFIC STORM
SYSTEMS AFFECT THE AREA. SIGNIFICANT SNOWFALL WILL BE POSSIBLE ABOVE
8000 FEET. IN ADDITION ON SUNDAY...SOUTHWEST WINDS 20 TO 30 MPH WITH
STRONGER GUSTS ARE EXPECTED OVER RIDGETOPS AND EXPOSED AREAS. THE
CHANCE FOR SNOW WILL CONTINUE OVER THE NORTHERN MOUNTAINS OF WESTERN
COLORADO THROUGH TUESDAY NIGHT. SNOW WILL AGAIN BE POSSIBLE OVER THE
MOUNTAINS WEDNESDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOWFALL TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

ELH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
March 19, 2:00 PM MST to March 21, 12:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Winter Weather, La Sal & Abajo Mountains

When
March 19, 2:00 PM MST to March 21, 12:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Winter Weather, Tavaputs Plateau

When
March 19, 2:00 PM MST to March 21, 12:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445274, 5445275, 5445276.